Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

July 26, 2014Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 26, 2014, 10:59 PM MST for Yavapai County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2014, 10:59 PM MST (05:59 UTC)
Expired
Jul 26, 2014, 11:30 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS55 KFGZ 270559
SVRFGZ
AZC025-270630-
/O.NEW.KFGZ.SV.W.0013.140727T0559Z-140727T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1059 PM MST SAT JUL 26 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1130 PM MST

* AT 1055 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHEASTERN YAVAPAI COUNTY...OR 19 MILES NORTHEAST OF NEW RIVER...
  AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3403 11194 3413 11192 3408 11180 3402 11180
TIME...MOT...LOC 0559Z 109DEG 2KT 3406 11185

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:00 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 26, 10:00 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 PM MST SAT JUL 26 2014

.SYNOPSIS...AN ACTIVE MONSOON PATTERN WITH DEEP MOISTURE AND UPPER
LEVEL DISTURBANCES WILL PRODUCE SLOW MOVING SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH TUESDAY. FROM
WEDNESDAY ONWARD THE HIGH PRESSURE RIDGE MOVES SOUTH TO A LESS
FAVORABLE POSITION FOR TROPICAL MOISTURE INFLOWS RESULTING IN A
DOWNWARD TREND FOR STORMS.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED LATE THIS
AFTERNOON WITH SIGNIFICANT PRECIPITATION FALLING NEAR THE LARGER
COMMUNITIES OF FLAGSTAFF...PRESCOTT...SHOW LOW AND PAYSON. SHOWER
ACTIVITY CONTINUED INTO THE EARLY EVENING HOURS WITH A MESOSCALE
CONVECTIVE SYSTEM OF THUNDERSTORMS FORMING OVER SOUTHEASTERN ARIZONA.
THUNDERSTORM OUTFLOWS IN THE LITTLE COLORADO RIVER VALLEY AND OVER
EASTERN YAVAPAI COUNTY WILL CONTINUE TO TRIGGER NEW THUNDERSTORMS
THIS EVENING. NORTHERN ARIZONA STORM ACTIVITY WILL LIKELY DIMINISH
AFTER MIDNIGHT.

ON SUNDAY AND MONDAY...DEEP MONSOON MOISTURE AND AN UNSTABLE AIR
MASS WILL KEEP US IN AN ACTIVE MONSOON PATTERN. ON SUNDAY...AN UPPER
LEVEL TROUGH OVER MEXICO WILL PUSH NORTHWARD INTO ARIZONA AND
INTERACT WITH THE UPPER LEVEL RIDGE. THIS RIDGE AND TROUGH COUPLET
WILL ENHANCE SHOWER AND STORM ACTIVITY FROM SUNDAY AFTERNOON WELL
INTO SUNDAY EVENING. BY MONDAY...A STRONGER TROUGH MOVES ACROSS
ARIZONA PRODUCING ANOTHER ROUND OF AFTERNOON AND EVENING STORMS.

BY TUESDAY...THE SUB TROPICAL RIDGE IS WELL ESTABLISHED ALONG THE
ARIZONA MEXICO BORDER REGION WHICH TENDS TO LIMIT THE DEEPER
MOISTURE ADVECTION FROM THE TROPICS...GRADUALLY LOWERING OUR
MOISTURE LEVELS AND CHANCES FOR THUNDERSTORMS. EXPECT ONE MORE DAY
OF DECENT STORM ACTIVITY ESPECIALLY ALONG THE HIGHER TERRAIN OF THE
MOGOLLON RIM.

FROM WEDNESDAY ONWARD...LOWER GRADE MONSOON ACTIVITY IS FORECAST DUE
TO A DRIER AND MORE STABLE AIR MASS. CHANCES FOR SHOWERS HAVE BEEN
SLIGHTLY LOWERED FOR THE REST OF THE WEEK.

&&

.AVIATION...FOR THE 06Z PACKAGE...AREAS OF SMOKE FROM WILDFIRES MAY
CAUSE PERIODS OF MVFR VSBY IN THE VICINITY OF KGCN/KFLG/KSEZ. EXPECT
ISOLATED SHRA/TSRA OVERNIGHT. SCATTERED TSRA WILL REDEVELOP AFTER
18Z SUNDAY AND CONTINUE INTO THE EVENING HOURS THROUGH MONDAY 06Z.
IMPACTS ARE VSBY REDUCTIONS FROM HEAVY RAIN AND OUTFLOW WIND GUSTS
UP TO 35 KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....BOHLIN
AVIATION...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Jul 26, 8:26 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
826 PM MST SAT JUL 26 2014

AZZ008-016-018-037-270415-
GILA AZ-YAVAPAI AZ-COCONINO AZ-
826 PM MST SAT JUL 26 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  THE AREA OF STRAWBERRY WESTWARD TO THE CHILDS POWER PLANT.

UNTIL 915 PM MST

AT 819 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR STRAWBERRY. THIS STORM WAS MOVING TO THE
WEST A 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3426 11156 3427 11163 3438 11164 3447 11162
      3448 11154 3443 11147 3428 11150
TIME...MOT...LOC 0324Z 180DEG 0KT 3439 11150

MCCOLLUM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:26 PM MSTSpecial Weather StatementFGZ49 min
Jul 26, 10:29 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 26, 11:24 PM MSTSevere Thunderstorm WarningFGZYavapai21 min
Jul 27, 12:00 AM MSTSpecial Weather StatementFGZYavapai45 min
Jul 27, 1:03 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 27, 12:22 PM MSTSpecial Weather StatementFGZ23 min
Jul 27, 12:43 PM MSTSpecial Weather StatementFGZ32 min
Jul 27, 1:48 PM MSTSpecial Weather StatementFGZ27 min
Jul 27, 1:57 PM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 27, 2:13 PM MSTSevere Thunderstorm WarningFGZApache32 min
Jul 27, 3:36 PM MSTAreal Flood AdvisoryFGZApache, Navajo84 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.